Smallworld- difficult child says "thanks"

Discussion in 'General Parenting' started by klmno, Dec 1, 2008.

  1. klmno

    klmno Active Member

    When the nurse finally called back (after I made a second call early afternoon), she agreed to squeeze difficult child in today. So, as it turns out, difficult child saw a different dr than he did last week and this dr says difficult child has two bad ear infections (he added that difficult child is probably having trouble hearing right now), he has sinusitis, and bronchitis. I asked for a note from the dr so I (and the school) can be covered since difficult child has already missed more school this year than it requires, even for excused absences, for the school to call in social services- I think they have to.

    Here I had complained to difficult child all afternoon about choosing to look for excuses to not go to school rather than choosing to look for reasons to do what he should. So, after this appointment., I told difficult child that he owed this to Smallworld for me taking him to the dr today.

    So, difficult child is not only on an antibiotic (zythromax) on top of his nasal spray, but albuterol was added. This REALLY scares me. difficult child has not had albuterol since being 4 yo and when he had it then, which was many times for asthmatic wheezing, well, those are the ONLY times before reaching 11yo that my son acted hyper, out of character, agitated, etc. I am really worried that this could send him into mania. I talked to him on the way home about being alert to signs of hyperness, feeling different or "up", short-tempered, etc, and that he wouldn't be to blame for it but let me know asap because we would have to re-evaluate all these medications he's on right now.

  2. totoro

    totoro Mom? What's a GFG?

    OMG! That is great! Not great that the poor guy is sick, but that there is a bit of a reason he has been out of sorts.
    Good job KLMNO for listening and great job Smallworld!!!
  3. Jena

    Jena New Member

    i'm glad you brought him to the dr. and i'm glad smallworld was able to help you. Does explain the behaviors. It was good that you spoke to him about the albuetrol also. I hope you don't see the mania with it.

    I hope he feels better, and you both get some rest :)
  4. klmno

    klmno Active Member

    Well, it doesn't justify the cc usage or disobeying rules, in my humble opinion, but I haven't addressed that with him yet- now that I know he's really sick. I thought he just had some sinus congestion, based on what the dr told me last week and how difficult child acted over the weekend. Anyway, I did tell him he could not use the computer today because I found that he'd been doing things he wasn't allowed to do. He says he has not but didn't put up a fuss. If he's going to continue to deny it, this will be a bigger issue and I really don't want to deal with it until I look at the webcam site that I'm seriously dreading. Also, I don't want to provoke an "explosion" when he is so sick. I'm mulling it over to decide how to go about the "confrontation".
  5. Nancy423

    Nancy423 do I have to be the mom?

    Hey, if you're worried about the albuterol, ask the doctor to switch to Xopenex. there's less chance of hyper/agitation than albuterol.

    glad you got him checked out and I hope he's feeling better soon. as for you mom, take a LONG bubble bath and relax. :) ((HUGS))
  6. smallworld

    smallworld Moderator

    Aw, shucks. Tell difficult child I'm glad to have been of service. And I hope he's on the mend soon.

    As Nancy indicated, there are alternatives to Albuterol if difficult child experiences side effects. Besides Xopenex, there's Flovent and Advair among others.
  7. klmno

    klmno Active Member

    Thank you! I wish I would have known to ask for that this afternoon! I did tell this doctor about the mood stabilizers and that we have to be cautious which allergy medications difficult child takes. Also, I'm pretty paranoid about giving difficult child steroids, at least for now. The doctor said he understood- he said his sons cannot take clariton and certain allergy medications, then he mentioned that one of his sons has ADD. So, hopefully, he kept this in mind.

    But in my gut, my son was not a difficult child before he turned 11 yo and I will never forget that even as an infant, albuterol made him a different kid. He was in the hospital for wheezing and after a treatment of this stuff, he would lay and scream for 45 minutes. He never did that otherwise. Then, as a pre-schooler, he got hyper and agitated and what I would now consider somewhat manic on it. That's why I can't help but think there is a strong possibility of a connection, at least with some of our kids. It also seems pretty coincidental to me that the very seasonal times that difficult child used to have asthmatic wheezing, and still suffers major allergies, is also the same times of year that I now worry about mood cycling.
  8. witzend

    witzend Well-Known Member

    I really liked the Advair for when I had problems. There were no adverse side effects.
  9. smallworld

    smallworld Moderator

    My daughter A, who has a mood disorder, has no problems with Advair either. But it does contain a steroid, and I know of other kids with mood issues who do expderience mood instability from taking Advair. It really is an individual response.
  10. susiestar

    susiestar Roll With It

    I am sorry he is sick, but SO glad he saw a good doctor who found the problems. AND that you got a note for school.

    As for the computer, put a password on it. He may hack around it, but it will give you some sense of security until you can address teh issue with him. Or just unplug the keyboard and hide it in your room. I used to do that to my husband when he would go overboard on the computer usage.

    PLEASE be very careful with the asthma medications. Albuterol and Xopenex are rescue medications - fast acting medications to rapidly dialate bronchial tubes. Advair is NOT a rescue medication, it is a preventative medication that contains 2 types of preventatives. It takes time to work and is NOT to be used for wheezing or coughing type problems except to prevent them. Same for Flovent - it is NOT a rescue medication but is a preventative medication.

    Many people with these problems use preventatives AND rescue medications. Our doctor used what she calls teh "Rule of 2" for determining if a preventative is needed. If the patient uses a rescue medication more than 2 times a day, more than 2 days a week, more than 2 weeks a month then a preventative is needed.

    I HAVE seen warnings about long-term usage of advair. It contains 2 different types of asthma medications. The warnings say that you should try the other preventatives FIRST and only go to advair if the other medications do not control the symptoms. I have an appointment to get thank you seen to discuss this with his doctor as the doctor who rx'd the advair is NOT our normal doctor and he blows off moms more than I like.

    OH - with ANY asthma medication have him either gargle or take a drink of anything right after use. The medications can have an effect on the vocal cords. Advair is the worst for this, but any of them can do it.

    I am sorry he is sick, but glad there is a reason for some of his behavior.